0
Case Reports: Tuesday, October 25, 2011 |

Acute Cutaneous Ethylene Glycol Toxicity With Delayed Development of Anion Gap Acidosis FREE TO VIEW

Abhijit Raval, MD; Thomas Roy, MD; Ryland Byrd, MD
Author and Funding Information

East Tennessee State University, Johnson City, TN



Chest. 2011;140(4_MeetingAbstracts):105A. doi:10.1378/chest.1089817
Text Size: A A A
Published online

Abstract

INTRODUCTION: Ethylene glycol monoethyl ether is a water soluble solvent used in wide variety of products e.g. toxic solvents, printing inks, leather finishers, anti icing addictive in navy jet fuels. It has been used as an alternative to the alcohol due to its pleasant taster and euphoric effect. Historically in 1970 few workers in textile factory were found to be having bone marrow suppression, who were later found to have chronic dermal exposure to the ethylene glycol. Ethylene glycol monoethyl ether was used in textile plants as solvents as an alternative to the acetone. EGME is one of the main derivatives of the ethylene glycol. So concept of the sub acute toxic exposure and its effect were studied for the ethylene glycol. In 1999 there were 6281 cases of ethylene glycol exposure were reported with 23 deaths reported by toxic exposure survivalance system prepared by American association of poison control centers. Since then statistics have reported about 60 deaths per /year from ethylene glycol poisoning. As little as 100 ml is considered lethal in human poisoning.

CASE PRESENTATION: A 49-year-old male with schizoaffective and bipolar disorders was admitted to an inpatient psychiatry ward for confusion and auditory and visual hallucinations. His physical examination including vital signs was essentially normal. In addition, his laboratory analysis was normal and radiographic investigations failed to identify an explanation for the patient’s altered mental status. His altered mental status was, therefore, presumed to be an acute dystonic reaction. However, 18 hours later as the patient’s mental status continued to worsen ICU team was consulted. Repeat laboratory now demonstrated an anion gap metabolic acidosis of 24 that had not been present on his initial evaluation. In addition, the patient’s osmolar gap was calculated to be 20mosm. Urinanalysis demonstrated oxalate crystals. On further questioning, family members volunteered that just prior to bringing the patient to the emergency department he had been cleaning the floors of his home. During this activity his clothes had become soaked with the cleansing solution. This cleanser was subsequently discovered to contain glycolic acid (6-8%) and ethylene glycol n-butyl ether (1-4%) as its major contents. All other causes of an anon gap metabolic acidosis were ruled out. The patient was successfully managed with conservative measures. Once his mental status improved, he denied oral ingestion of this solution

DISCUSSION: Ethylene glycol (EG) is a colorless, odorless, water soluble liquid. It is commercially available in automobile antifreeze, household plumbing fluids, and cleaning solutions. Ingestion of sweet tasting antifreeze results in approximately 60 deaths in the United States each year as a result of EG poisoning. In acute EG poisoning, patients typically presents with central nervous system symptoms within ½-12 hours after ingestion of the toxin. If unrecognized and untreated renal failure may develop 24-48 hours after ingestion. Subacute poisoning results from chronic cutaneous exposure to EG. The subacute form of EG poisoning typically presents with multiorgan injury including central nervous manifestations of confusion, psychiatric symptoms, and personality changes. However, the potential for poisoning from acute cutaneous absorption of this substance is not well known. While toxicity from acute cutaneous absorption of EG has been experimentally demonstrated in animal models, it has, to our knowledge, not been reported to have occurred in humans. Interesting, while our patient manifested central nervous system symptoms early, his anion gap metabolic acidosis was delayed. This delay in the development of metabolic acidosis contributed to a misdiagnosis. Only continued vigilance allowed for the establishment of EG poisoning.

CONCLUSIONS: This report should, therefore, remind health care providers to the potential toxicity of a common household cleanser. It should also alert health care providers to a toxicity that had previously only been demonstrated experimentally. A single massive cutaneous exposure to EG can result in acute EG poisoning in humans.

Reference #1 . Fairhurst S , Knight R , Marrs Tc , Scawin JW, Spurlock MS, , Percutaneous toxicity of ethylene glycol monomethyl ether and of dipropylene glycol monoethyl ether in the rat., Toxicology and pathologysections,57(1989) 209-215

Reference #2 Ricardo Daroza, Robert J., Irving S, Craig S, Acute ethylene glycol poisoning, Critical Care medicine, 1984 Nov; 12(11):1003-5

Reference #3 S.J. Hermansky, H.W. Leung, Cutaneous Toxicity Studies with Methoxy Polyethylene Glycol-350 (MPEG-350) in Rats and Rabbits, Food and Chemical Toxicology 35(1997) 1031-1039.

DISCLOSURE: The following authors have nothing to disclose: Abhijit Raval, Thomas Roy, Ryland Byrd

No Product/Research Disclosure Information

09:00 AM - 10:00 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543